What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 10:54 PM CST, 2 hours 6 minutes earlier. Its key messages:
- Heat concerns remain through the evening with heat indices in the upper 90s across the Red River Valley.
- There is a level 1/5 risk for severe weather late this afternoon and tonight and a level 2/5 risk for severe weather Saturday.
Area forecast discussion, Jul 26, 10:54 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1154 PM CDT Fri Jul 26 2024
.KEY MESSAGES...
- Heat concerns remain through the evening with heat indices in
the upper 90s across the Red River Valley.
- There is a level 1/5 risk for severe weather late this
afternoon and tonight and a level 2/5 risk for severe weather
Saturday.
&&
.UPDATE...
Issued at 1154 PM CDT Fri Jul 26 2024
Thunderstorms continue to develop along the boundary that is now
from Cooperstown to Grand Forks to Waskish. Mostly rain,
lightning, and a few pea sized hail reports, but a few of the
cells have been trending a bit stronger. Will continue to keep
an eye on storms as CAMs continue to have activity lingering
across northeastern ND into northwestern MN until the 10Z time
frame.
UPDATE
Issued at 1006 PM CDT Fri Jul 26 2024
Still pretty humid across our south, but temps are coming down
so let the heat advisory go at 9 PM as scheduled.
Still getting thunderstorm activity along frontal boundary from
Jamestown area up towards Thief River Falls and Upper Red Lake
as another vort ejects out the southwesterly flow aloft into our
area. There is still quite a bit of elevated CAPE, but it is
mostly out ahead of the front where the dew points are still in
the 70s. Effective shear is around 40kts right along the frontal
boundary. There is a very small chance that everything could
line up to get a cell close to severe impacts. However, looking
at HREF updraft helicity tracks and SSCRAM guidance,
probabilities for severe look very low, less than 10 percent.
Will continue to monitor, but overall the main threats will be
locally heavy rain and lightning for the overnight activity.
UPDATE
Issued at 711 PM CDT Fri Jul 26 2024
Adjusted POPs for current trends as convection has developed
over northwestern MN. Cells so far have been staying strong but
sub-severe with a bit of small hail and lightning the main
threats so far. Will continue to monitor as the boundary pushes
a bit further east and then is expected to stall/wash out.
Further west, a few light rain showers are the only impacts over
the Devils Lake Basin.
&&
.DISCUSSION...
Issued at 242 PM CDT Fri Jul 26 2024
...Synopsis...
The 500mb ridging that is overhead today will shift eastward
tonight into Saturday, as a low over Alberta also tracks to the
east. This will serve to flatten the ridge and result in west or
southwest flow for the remainder of the forecast. There will be
periodic waves tracking through, so there are periodic chances
for showers and storms throughout as well. Overall, temperatures
will stay on the hot side and there may not be much of a break
from the high level smoke.
...The heat...
Starting to see some lower 90s temperatures across southeast
North Dakota with dewpoints in the low to mid 70s. No doubt it
is hot and humid. The surface boundary/cold front is poking into
the Devils Lake region, with noticeably cooler temperatures and
less humidity behind it. Unfortunately, the 500mb flow pattern
is pretty much paralleling it, so it will not be moving too much
further eastward. So only the Devils Lake region may see a
respite from the heat and humidity today and tonight. Will have
to keep an eye on these parameters again Saturday, but both
should be just a tad lower. Plus there may be Saturday morning
cloud cover around from any nocturnal convection, and the
seemingly continuous upper level smoke.
...Severe Weather...
The severe weather threat tonight is only a 1/5 risk due to the
low overall confidence in how it may unfold. At this point, the
above mentioned surface boundary is the main focus area. During
the heat of the day today, most activity should stay capped,
with 700mb temperatures of +12 to +14C. There has been a parade
of weak echoes tracking north-northeast into Canada along the
front, but only trace to a few hundredths of actual
precipitation has reached the ground. This may change by late
afternoon into tonight, as the low level jet increases slightly
again. However, CAMs seem to be backing off on much of anything
tonight, so confidence is pretty low overall.
How tonight unfolds will play into the severe weather potential
for Saturday, as there could be lingering clouds or outflows
associated with that. The northeast to southwest oriented
surface boundary will likely still be laying somewhere across
North Dakota, with plenty of moisture/humidity in place. Not
seeing any consistent signals for where and when any convection
will initiate again. CAMs are really not much help either,
showing something possible across the eastern FA in the
afternoon and another line of storms developing over western
North Dakota in the late afternoon, moving into our western FA
in the evening. So will have to see what later model runs have
in store.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1154 PM CDT Fri Jul 26 2024
Mostly VFR although heavier thunderstorms could bring conditions
briefly down to MVFR as stronger cells move through the KGFK
and KTVF areas. This convective activity will continue through
around 10-12Z time frame before tapering off. Additional
convection possible later in the period but confidence not high
enough to include in the TAFs at this point. Winds will return
to a more southerly direction with some gusts near 20kts across
the forecast area as a frontal boundary that is currently
setting off storms washes out.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...JR
DISCUSSION...Godon
AVIATION...JR
Hazardous weather outlook, Jul 26, 3:31 AM CST, 21 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
431 AM CDT Fri Jul 26 2024
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-270945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
431 AM CDT Fri Jul 26 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Heat impacts are expected today, with heat indices into the lower
100s in the Red River Valley. Lingering wildfire smoke may impact
sensitive groups.
There is a level 1 out of 5 risk for severe weather this evening.
Locally heavy rain may lead to excessive runoff in northeast ND
and northwest MN, particularly in poor drainage and urban areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a level 2 out of 5 risk for severe weather Saturday
afternoon and evening.
There is a level 1 out of 5 risk for severe weather Sunday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this evening.
In the hours before
Special weather statement, Jul 26, 7:22 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
822 PM CDT Fri Jul 26 2024
MNZ008-009-013-270200-
East Marshall MN-North Beltrami MN-Pennington MN-
822 PM CDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BELTRAMI AND
NORTHEASTERN PENNINGTON COUNTIES THROUGH 900 PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Espelie, or 23 miles east of Thief River Falls, moving northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Goodridge, Carmel, High Landing, Jelle, Espelie, and northwestern Red
Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4803 9587 4817 9591 4837 9542 4811 9525
TIME...MOT...LOC 0122Z 246DEG 24KT 4814 9567
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PerrouxSpecial weather statement, Jul 26, 8:48 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
948 PM CDT Fri Jul 26 2024
MNZ008-013-014-270315-
East Marshall MN-Red Lake MN-Pennington MN-
948 PM CDT Fri Jul 26 2024
...STRONG THUNDERSTORMS WILL IMPACT RED LAKE AND CENTRAL PENNINGTON
COUNTIES THROUGH 1015 PM CDT...
At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hazel to Perault. Movement was northeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thief River Falls, Red Lake Falls, Plummer, St. Hilaire, Terrebonne,
Mavie, and Hazel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4776 9627 4776 9635 4806 9635 4832 9591
4791 9571 4790 9571
TIME...MOT...LOC 0248Z 237DEG 29KT 4804 9614 4784 9626
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PerrouxSpecial weather statement, Jul 26, 9:44 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1044 PM CDT Fri Jul 26 2024
MNZ009-016-270415-
North Beltrami MN-North Clearwater MN-
1044 PM CDT Fri Jul 26 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BELTRAMI COUNTY
THROUGH 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carmel to Red Lake Nation to 10 miles
northeast of Roland. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Lower Red Lake, Thorhult, Carmel, Malcolm, Fourtown, Jelle,
and northwestern Red Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4803 9514 4795 9558 4802 9558 4802 9559
4831 9559 4844 9522 4843 9521 4837 9521
4837 9514 4825 9501
TIME...MOT...LOC 0344Z 248DEG 34KT 4825 9553 4814 9543 4800 9558
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PerrouxSpecial weather statement, Jul 26, 10:49 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1149 PM CDT Fri Jul 26 2024
MNZ008-013-270530-
East Marshall MN-Pennington MN-
1149 PM CDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES THROUGH 1230 AM CDT...
At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosewood, or near Thief River Falls, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thief River Falls, Holt, Rosewood, and Dakota Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4806 9626 4818 9639 4846 9604 4822 9572
TIME...MOT...LOC 0449Z 234DEG 26KT 4815 9629
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Thomas